Alert archive / Kansas / Frost Advisories in 2013

Frost Advisory 4, NWS Wichita, KS

October 15, 20134 counties in Kansas

NWS Wichita, KS issued this frost advisory at Oct 15, 2013, 3:35 PM CDT for 4 counties in Kansas. It took effect at Oct 16, 2013, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2013, 3:35 PM CDT (20:35 UTC)
In effect from
Oct 16, 2013, 1:00 AM CDT
Expired
Oct 16, 2013, 9:00 AM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -223 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-223 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WWUS73 KICT 152035
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT TUE OCT 15 2013

...NEAR FREEZING TEMPERATURES WILL LEAD TO AREAS OF FROST IN
CENTRAL KANSAS...

.A CANADIAN RIDGE OF HIGH PRESSURE WILL BRING COOLER THAN NORMAL
TEMPERATURES TO THE PLAINS LATE TONIGHT OR EARLY WEDNESDAY
MORNING. THE LIGHT WINDS AND CLEAR SKIES ASSOCIATED WITH THE
HIGH PRESSURE AREA WILL LEAD CONDITIONS FAVORABLE FOR FROST
FORMATION AS TEMPERATURES FALL INTO THE LOWER 30S.

KSZ032-033-047-048-161045-
/O.NEW.KICT.FR.Y.0004.131016T0600Z-131016T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
335 PM CDT TUE OCT 15 2013

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY. 

* TEMPERATURE...LOW TEMPERATURES EARLY WEDNESDAY MORNING WILL
  FALL INTO THE LOWER TO MIDDLE 30S.

* IMPACTS...AREAS OF FROST WILL BE POSSIBLE ESPECIALLY IN LOW
  LYING AND RURAL AREAS. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF
  LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KETCHAM
1 follow-up statement
277 
WWUS73 KICT 160743
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
243 AM CDT WED OCT 16 2013


KSZ032-033-047-048-161400-
/O.CON.KICT.FR.Y.0004.000000T0000Z-131016T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
243 AM CDT WED OCT 16 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TEMPERATURES...EARLY THIS MORNING WILL FALL INTO THE LOWER TO
  MIDDLE 30S.

* IMPACTS...AREAS OF FROST WILL BE POSSIBLE ESPECIALLY IN LOW
  LYING AND RURAL AREAS. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED
  IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

JAKUB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 15, 2:48 PM CDT, 47 minutes earlier.

Area forecast discussion, Oct 15, 2:48 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
248 PM CDT TUE OCT 15 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 244 PM CDT TUE OCT 15 2013

TONIGHT-THU: A CANADIAN SURFACE RIDGE OF HIGH PRESSURE WILL
DOMINATE THE WEATHER PATTERN FOR THE NEXT DAY OR TWO. THIS WILL
LEAD TO SOME OF THE COOLEST TEMPS OF THE FALL SEASON TO SPREAD
OVER THE AREA TONIGHT INTO WED. AS THE RIDGE AXIS MOVES OVER CEN
KS TONIGHT...COULD SEE LOW TEMPS DROP INTO THE 33-36 DEGREE RANGE
ALONG INTERSTATE 70 WITH THE CLEAR SKIES AND LIGHT WINDS. THINK
THIS WILL CERTAINLY LEAD TO PATCHY FROST IN LOW LYING AREAS...BUT
COULD ALSO SEE SOME WIDESPREAD FROST AS WELL. SO WILL GO WITH
FROST ADVISORY FOR CEN KS FOR THIS POTENTIAL. COULD ALSO SEE SOME
PATCHY FROST A LITTLE FURTHER SOUTH...BUT THINK MOST OF THE FROSTY
AREAS WILL STAY NORTH OF HIGHWAY 50.

A WEAK SHORTWAVE LOOKS TO MOVE OUT OF THE ROCKIES INTO THE PLAINS ON
WED OVER THE TOP OF THE SFC RIDGE. THIS WILL SPREAD SOME MID-HIGH
CLOUDS ACROSS THE AREA FOR WED AFTN/EVE. LOW LEVEL MOISTURE RETURN
IS VERY LIMITED...SO EVEN WITH THE LIFT ASSOCIATED WITH THIS
IMPULSE...THINK A VERY LIGHT RAIN OR SPRINKLE CHANCE...AT BEST...MAY
OCCUR ACROSS SRN KS AT THIS IMPULSE MOVES ACROSS. SO WILL MENTION
THIS FOR SRN KS AREA FOR WED.

THU-FRI: AN UPPER LOW OVER THE HUDSON BAY BEGINS TO STRENGTHEN ON
THU INTO FRI...WHICH WILL DROP ANOTHER SHORTWAVE THROUGH THE NRN
ROCKIES AND EVENTUALLY OUT INTO THE PLAINS FOR FRI WITH ANOTHER
FRONTAL BOUNDARY PUSHING SOUTH ACROSS THE FORECAST AREA LATE THU
NIGHT INTO EARLY ON FRI. LOW LEVEL MOISTURE RETURN IN THE SRN
PLAINS WILL TRY TO COME NORTH AHEAD OF THE SYSTEM...BUT LATEST
GFS/ECMWF MODELS KEEPS THE BEST LOW LEVEL MOISTURE SHUNTED FURTHER
SOUTH ACROSS OK/TX. WITH THIS IN MIND...NOT EXPECTING MUCH PRECIP
ALONG THE FRONT...UNTIL IT POSSIBLY MAKES IT INTO SRN KS. 850-700H
MOISTURE OVERRUNS THE BOUNDARY AS IT PUSHES INTO OK ON FRI...WHICH
MAY LEAD TO A POST FRONTAL RAIN CHANCE FOR MOST OF SRN KS FOR THE
DAYLIGHT HOURS ON FRI. WILL KEEP A CHANCE POP GOING FOR THIS...BUT
EXPECTING MORE OF A LIGHT RAIN AS LOW LEVELS WILL REMAIN FAIRLY
DRY...BUT A LITTLE BETTER THAN THE WED SYSTEM.

KETCHAM

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 244 PM CDT TUE OCT 15 2013

THE DEEPENING HUDSON BAY LOW WILL KEEP MOST OF THE PLAINS IN DRY
NW FLOW FOR THE WEEKEND.  THIS WILL LEAD TO VERY PLEASANT FALL
WEEKEND ACROSS THE REGION...WITH A GRADUAL WARMUP EXPECTED TOWARDS
THE END OF THE WEEKEND INTO THE BEGINNING OF NEXT WEEK...AS MOST OF
THE REGION WILL BE UNDER W-NW DOWNSLOPE FLOW.

KETCHAM

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1219 PM CDT TUE OCT 15 2013

HIGH PRESSURE WILL SETTLE INTO THE REGION AND REMAIN FOR SEVERAL
DAYS. NORTHWEST WINDS WILL GRADUALLY DIMINISH THIS EVENING AS THE
GRADIENT DECREASES. CIGS AND VSBYS WILL BE VFR.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    38  60  41  67 /   0  10  10   0
HUTCHINSON      37  58  40  67 /   0  10  10   0
NEWTON          37  58  40  66 /   0  10  10   0
ELDORADO        38  59  40  67 /   0  10  10   0
WINFIELD-KWLD   40  60  40  68 /   0  20  10   0
RUSSELL         34  60  39  65 /   0  10  10   0
GREAT BEND      35  60  38  65 /   0  10  10   0
SALINA          37  59  40  67 /   0  10  10   0
MCPHERSON       37  59  40  67 /   0  10  10   0
COFFEYVILLE     42  61  41  67 /   0  20  20   0
CHANUTE         39  59  41  67 /   0  10  20   0
IOLA            39  59  41  67 /   0  10  10   0
PARSONS-KPPF    40  60  41  67 /   0  20  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 1 AM TO 9 AM CDT WEDNESDAY FOR KSZ032-033-
047-048.

&&
Hazardous weather outlook, Oct 15, 5:01 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
501 AM CDT TUE OCT 15 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
501 AM CDT TUE OCT 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST COULD AFFECT PORTIONS OF CENTRAL KANSAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY FROST WILL BE POSSIBLE ACROSS CENTRAL KANSAS ON WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:03 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline42 min

Nearby

Frost Advisories in Kansas, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.